Permanent alopecia in patients with breast cancer after taxane chemotherapy and adjuvant hormonal therapy: Clinicopathologic findings in a cohort of 10 patients

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Anagen effluvium with reversible scalp alopecia is a known side effect of chemotherapy. However, there are an increasing number of reports in the literature documenting permanent alopecia in patients treated with taxanes.

Objective:

We sought to describe the clinicopathologic features in breast cancer patients who underwent treatment with taxanes and adjuvant hormonal chemotherapy.

Methods:

We reviewed the clinical and histopathologic information of a cohort of 10 patients treated with taxanes and adjuvant hormonal chemotherapy.

Results:

We have observed 3 types of clinical patterns of alopecia (types A, B, and C), and have validated the histopathologic features showing alopecia areata–like and female pattern hair loss.

Limitations:

The study was based on a small sample size and retrospective retrieval of clinical information and histopathologic review of posttreatment slides.

Conclusions:

We hypothesize a clinicopathologic model of hair follicle cycle disruption in response to the chemoinflammatory and hormonal insults to the hair follicles resulting in permanent alopecia. Clinicopathologic correlation is paramount to the understanding of the morphobiologic pathways in chemotherapy-induced alopecia caused by taxanes and adjuvant hormonal treatment.

Related Topics

    loading  Loading Related Articles